Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 28, 2002, 2:59 PM EDT for Elk County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 2:59 PM EDT (18:59 UTC)
- Expired
- Apr 28, 2002, 4:00 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Elk County, PA
The radar
The State College radar (KCCX), 78 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:10 PM EDT | Hail 0.88 | Ridgway, PA | Nickel sized hail was reported in Ridgway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 281859 SVRCTP PAC047-282000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN PENNSYLVANIA * UNTIL 400 PM EDT. * AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF PORTLAND MILLS...OR 15 MILES NORTH OF BROOKVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORTLAND MILLS AT 310 PM. RIDGWAY AND BRANDY CAMP AT 315 PM. JOHNSONBURG AT 320 PM. ST. MARYS AT 325 PM. BENEZETTE AT 335 PM. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:45 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 28, 12:45 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 1245 PM EDT SUN APR 28 2002 WILL UPDATE AS NEEDED. ...DISC... ...SHORT TERM... AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT. AS WITH MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF LAKE ERIE. STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON ...EARLY EVENING. LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE. ...LONG TERM... CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD. ...OTHER... SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA. .CTP...NONE. MARTIN
In the hours before
Special weather statement, Apr 28, 9:46 AM EDT, 5 hours 13 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-282045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 946 AM EDT SUN APR 28 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A STRONG LOW PRESSURE SYSTEM WILL TRACK JUST TO THE NORTH OF PENNSYLVANIA THIS AFTERNOON. A GUSTY SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND UNSTABLE AIR INTO THE AREA LATER TODAY...SETTING THE STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS WILL DEVELOP OVER OHIO AND WESTERN PENNSYLVANIA LATE THIS MORNING AND EARLY IN THE AFTERNOON. THESE STORMS WILL MOVE INTO CENTRAL PENNSYLVANIA EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG AND DAMAGING WIND GUSTS. HOWEVER...SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND TORNADOES. THE PEAK THREAT TIME WILL BE FROM MID AFTERNOON TO EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AUTHORITY...AND ASK THEM TO PASS IT ON TO THE NATIONAL WEATHER SERVICE. THIS IS AN ACTIVE WEATHER DAY...PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI/DANGELO FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Apr 28, 2:33 PM EDT, 26 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON... CAMBRIA...BEDFORD AND SOMERSET. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 12 min |
| Apr 28, 2:38 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 67 min |
| Apr 28, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 66 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 55 min |
| Apr 28, 4:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 58 min |
| Apr 28, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 64 min |
| Apr 28, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 63 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 65 min |
| Apr 28, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 55 min |
| Apr 28, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 66 min |
| Apr 28, 5:12 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 63 min |
| Apr 28, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 59 min |
| Apr 28, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon | 65 min |
| Apr 28, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 64 min |
| Apr 28, 6:20 PM EDT | Tornado Warning | CTP | York | 25 min |
| Apr 28, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.